Alert archive / Wisconsin / Tornado Warnings in 2005

Tornado Warning 30, NWS Duluth, MN

June 29, 2005Douglas County, Washburn County, Wisconsin

NWS Duluth, MN issued this tornado warning at Jun 29, 2005, 11:12 PM CDT for Douglas County, Washburn County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2005, 11:12 PM CDT (04:12 UTC)
Expired
Jun 29, 2005, 11:35 PM CDT
In force
23 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Douglas County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 81 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 7:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2111 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
3.1
Supercell composite
18.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 300413
TORDLH
WIC031-129-300445-
/O.NEW.KDLH.TO.W.0030.050630T0412Z-050630T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1112 PM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  WASHBURN COUNTY IN NORTHWEST WISCONSIN
  DOUGLAS COUNTY IN NORTHWEST WISCONSIN

* UNTIL 1145 PM CDT

* AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MINONG...OR
  ABOUT 18 MILES WEST OF HAYWARD...MOVING NORTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEAR MINONG AROUND 1116 PM...
  NEAR WASCOTT AROUND 1120 PM... 
  6 MILES SOUTHEAST OF GORDON BY 1120 PM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE 
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


LAT...LON 4607 9200 4598 9160 4622 9157 4653 9171

$$
STEWART
2 follow-up statements
000 
WWUS53 KDLH 300425
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1123 PM CDT WED JUN 29 2005

WIC031-129-300445-
/O.CON.KDLH.TO.W.0030.000000T0000Z-050630T0445Z/
WASHBURN WI-DOUGLAS WI-
1123 PM CDT WED JUN 29 2005

...A TORNADO WARNING CONTINUES UNTIL 1145 PM CDT FOR DOUGLAS AND
WASHBURN COUNTIES...

AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR GORDON...OR ABOUT
18 MILES NORTHWEST OF HAYWARD...MOVING NORTHEAST AT 45 MPH.

THE TORNADO WILL BE NEAR...
  MINONG AROUND 1125 PM...
  NEAR WASCOTT AROUND 1130 PM...
  NEAR GORDEN AROUN 1133 PM PM..
  
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4607 9200 4598 9160 4622 9157 4654 9161

$$

STEWART
000 
WWUS53 KDLH 300435
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1135 PM CDT WED JUN 29 2005

WIC031-129-300445-
/O.CAN.KDLH.TO.W.0030.000000T0000Z-050630T0445Z/
WASHBURN WI-DOUGLAS WI-
1135 PM CDT WED JUN 29 2005

...THE TORNADO WARNING FOR DOUGLAS AND WASHBURN COUNTIES IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING IS NO LONGER SEVERE. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
THURSDAY MORNING FOR NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4607 9200 4598 9160 4622 9157 4654 9161

$$

STEWART

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:45 PM CDT, 8 hours 27 minutes earlier.

Area forecast discussion, Jun 29, 2:45 PM CDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT WED JUN 29 2005

.DISCUSSION...MAIN CONCERN IS ON SEVERE POTENTIAL TONIGHT. SFC LOW
COMPLEX IN THE DAKOTAS EXPECTED TO MOVE INTO SOUTHERN MANITOBA. THIS
WILL PUSH A STRONG COLD FRONT FOR LATE JUNE INTO THE FA TONIGHT.
NUMEROUS TSRA EXPECTED AHEAD OF THIS FRONT AND SPREADING FROM W TO E.
SOME TSRA TO REACH SEVERE LEVELS...BUT EASTERLY FLOW OFF OF LAKE
SUPERIOR AND WIDESPREAD CLOUD COVER IS KEEPING ATMOSPHERE OVER THE FA
VERY STABLE. IT WILL TAKE THE SFC LOW TO MOVE CLOSER TO THE FA BEFORE
THE ATMOSPHERE DESTABILIZES ENOUGH TO SEE ANY SEVERE TSRA. WILL
REMOVE THE MENTION OF SEVERE FROM THE GRIDS/ZONES DUE TO THIS
UNCERTAINTY. THE LOW THEN SLOWLY CROSSES INTO ONTARIO WITH THE COLD
FRONT SWEEPING THROUGH THE FA. THE DRY SLOT MOVES ACROSS THE SOUTHERN
PORTION OF THE FA THURSDAY MORNING AND HAVE ADJUSTED THE GRIDS TO
REPRESENT THE DRY SLOT IMPACTING THE FA. BY THURSDAY AFTERNOON...CAA
AND WRAPAROUND -SHRA WILL COVER THE FA. THE SFC LOW MOVES INTO NE
ONTARIO BY 12Z FRIDAY WITH SOME LINGERING -SHRA OVER THE FA EARLY...
DIMINISHING OVERNIGHT.

QUIET WEATHER ON FRIDAY AS A SFC HIGH DRIFTS OVERHEAD. AFTER A COOL
START...WAA BEGINS IN THE AFTERNOON FOR A NICE RECOVERY IN TEMPS.
THE HIGH MAINTAINS ITS INFLUENCE OVER THE FA FRIDAY NIGHT. NEXT
ROUND OF TSRA PROGGED FOR SATURDAY THROUGH SUNDAY NIGHT AS THE NEXT
SFC LOW/FRONTAL BOUNDARY AFFECTS THE FA.

.AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS WILL PERSIST THROUGH
THE NIGHT...AS A WARM FRONT WILL REMAIN SOUTH OF OUR AREA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE
FOR THE REST OF THE NIGHT. SOME OF THESE STORMS MAY BE SEVERE.
MAINLY VFR AND MVFR CONDITIONS WILL PREVAIL ON THURSDAY...ALONG WITH
SOME SHOWERS.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

GSF/DAP
Hazardous weather outlook, Jun 29, 12:06 PM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1206 PM CDT WED JUN 29 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
1206 PM CDT WED JUN 29 2005

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS A PORTION OF EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. THE MODERATE RISK AREA IS SOUTH OF A LINE FROM PINE CITY
TO TRADE LAKE. MAJOR SUPERCELLS WITH TORNADOES...LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. THE BULK OF THE SEVERE WEATHER IS
EXPECTED BY LATE AFTERNOON AND WILL CONTINUE THIS EVENING.

THE REST OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN IS IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL RETURN SATURDAY AND CONTINUE
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON.
&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

GSF

In the hours before

Special weather statement, Jun 29, 8:35 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
835 PM CDT WED JUN 29 2005

MNZ025-033-300155-
N. CASS-S. CASS-
835 PM CDT WED JUN 29 2005

TORNADO WATCH NUMBER 554 FOR CASS COUNTY IN MINNESOTA HAS BEEN
CANCELLED. THUNDERSTORMS IN CASS COUNTY ARE NO LONGER EXPECTED TO BE
SEVERE.

04
Local storm report, Jun 29, 8:45 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
845 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     FEDERAL DAM             47.24N 94.22W
06/29/2005                   NORTHERN CASS      MN   CO-OP OBSERVER

            6 TO 7 TREES DOWN INCLUDING A 40 TO 50 FOOT PINE.

0735 PM     TSTM WND DMG     NISSWA                  46.50N 94.30W
06/29/2005                   CROW WING          MN   FIRE DEPT/RESCUE

            TREES AND POWER LINES DOWN ALONG WITH POWER OUTAGES

&&

PACKINGHAM
Special weather statement, Jun 29, 9:35 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
935 PM CDT WED JUN 29 2005

MNZ034-300255-
CROW WING-
935 PM CDT WED JUN 29 2005

TORNADO WATCH NUMBER 554 FOR CROW WING COUNTY IN MINNESOTA HAS
BEEN CANCELLED. THUNDERSTORMS IN CROW WING COUNTY ARE NO LONGER
EXPECTED TO BE SEVERE.

04

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:31 PM CDTSevere Thunderstorm WarningDLHBurnett27 min
Jun 29, 11:33 PM CDTSevere Thunderstorm WarningDLHBayfield, Sawyer27 min
Jun 29, 11:39 PM CDTSevere Thunderstorm WarningDLHDouglas44 min
Jun 29, 11:59 PM CDTSevere Thunderstorm WarningDLHSawyer31 min
Jun 30, 12:27 AM CDTSevere Thunderstorm WarningDLHAshland, Sawyer33 min
Jun 30, 12:44 AM CDTSevere Thunderstorm WarningDLHPrice31 min
Jun 30, 12:55 AM CDTSevere Thunderstorm WarningDLHIron35 min

Nearby

Tornado Warnings in Wisconsin, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.